Utah, 2010Drought in Utah, January 1 to 31, 2010
January 1 to 31, 2010 · NWS GJT · 7 events in 7 counties and zones
The month of January showed some improvement in drought conditions over southeast Utah.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The month of January showed some improvement in drought conditions over southeast Utah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 31, 8:05 PM MST, 3 hours 55 minutes earlier.
Area forecast discussion, Dec 31, 8:05 PM MST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
805 PM MST THU DEC 31 2009
.UPDATE...VERNAL AIRPORT OBS INDICATE FOG VISIBILITY HAS LOWERED TO
A QUARTER OF A MILE. A CALL TO THE DISPATCH INDICATED THE FOG IS
PATCHY BUT INCLUDES VERNAL DOWNTOWN. ARGUABLY CONDITIONS MAY
IMPROVE AS CLOUD COVER FROM THE WEST SPREADS ACROSS UTAH. BUT WARM
ADVECTION ALOFT ASSOCIATED WITH UPSTREAM WAVES WILL ONLY INTENSIFY
THE INVERSION. NO SOURCE OF MIXING IN THE SHORT TERM SO DO NOT
THINK THAT CONDITIONS WILL IMPROVE ANYTIME TONIGHT...SO HAVE ISSUED
A DENSE FOG ADVISORY LASTING THROUGH NOON NEW YEARS DAY.
&&
.SHORT TERM...TONIGHT THROUGH SATURDAY...
STILL DEALING WITH LOCAL PATCHY FOG SPLY IN THE UINTA BASIN AND
CANYONLANDS/MOAB AREA WHERE LOCAL VISIBILITIES 1/4-1/2 MILE.
ELSEWHERE SKIES SHOW CLEARING TREND ALBEIT SHORT LIVED. CLOUDS
WILL BEGIN TO INCREASE AND THICKEN TONIGHT AHEAD OF THE NEXT SHRT WV
MOVING THROUGH THE GRT BASIN. EXPECT SCT WAA OVERRUNNING PCPN TO
DEVELOP AFTER MIDNIGHT OVER THE NRN MTNS...BUT AMOUNTS WILL BE
LIGHT. LOWER LEVELS MOISTEN FRIDAY WITH WEAK EMBEDDED WAVES PASSING
JUST TO OUR NORTH THROUGH WYOMING. LAPSE RATES BOTH TONIGHT AND
FRIDAY NOT VERY RESPONSIVE AND HELP TO OFFSET OROGRAPHIC RESPONSE.
MAIN CONCERN THIS SHORT TERM IS FRIDAY NIGHT AND SATURDAY. FORCING
RATHER WEAK AND JET SUPPORT ALMOST NONEXISTENT. BUT COMBINATION OF
INCREASING LOW LEVEL MOISTURE AND GOOD OROGRAPHICS YIELD RATHER
IMPRESSIVE SNOW AMOUNTS IN THE RHEA-THALER SNOW MODEL. LAPSE RATES
ALSO STEEPEN CONSIDERABLY ON SATURDAY YIELDING GOOD RESPONSE AS
COLDER AIR FILTERS INTO THE REGION AND DENDRITIC CRYSTAL GROWTH
REGION LOWERS TO NEAR MTN TOP LEVEL. AS SUCH HAVE DECIDED TO ISSUE A
WATCH FOR THE NRN MTNS. THE FLY IN THE OINTMENT HOWEVER IS THE
LACK OF CONTINUITY IN THE SHORT RANGE MDLS. THE NAM QPF IS RATHER
ANEMIC AND BEGINS ALMOST 24 HRS AFTER THE THE GFS. SO BELIEVE A
WATCH IS THE WAY TO GO. SOME QUESTION ALSO AS TO ZNS 5 AND 10. FOR
NOW BELIEVE THEY WILL BE SUB-ADVISORY BUT WILL LET THE NEXT SHIFT
REEVALUATE.
GUIDANCE TEMPS FOR VALLEY LOCATIONS STILL REMAIN PROBLEMATIC AND
HAND EDITING TOWARD PERSISTENCE LOOKS TO BE THE BEST CHOICE AS
INVERSIONS HANG TOUGH IN THE VALLEYS. OVERNIGHT LOWS HOWEVER WILL
BE MODIFIED BY THE THICKENING CLOUD COVER. DESPITE INCREASE IN
CLOUDS EXPECT PATCHY FOR TO REFORM IN THE WESTERN VALLEYS.
.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY...
MOIST NW FLOW CONTINUES SAT NIGHT AND SUNDAY...THOUGH MTN TOP WINDS
WEAKEN BY SUN FOR A DECREASE IN OROGRAPHIC LIFT. 12Z GFS INDICATES
PERIOD OF ISENTROPIC UPGLIDE ON THE 295K SURFACE ACROSS NW CO SAT
NIGHT AHEAD OF ANOTHER DISTURBANCE DROPPING ACROSS CO ON SUN. 12Z NAM
DOES NOT SHOW MUCH UPGLIDE BUT IS STILL MOIST AND DOES INDICATE THE
SUNDAY DISTURBANCE. THIS SHOULD KEEP SOME SNOW AROUND FOR AT LEAST
THE NRN MTNS...THUS THE REASON FOR CONTINUING THE WINTER STORM WATCH
FOR THE ELKHEAD/PARK/GORE RANGES AND FLATTOPS THROUGH SUN AFTERNOON.
LONGWAVE PATTERN SLOWLY AMPLIFIES NEXT WEEK WITH AN UPPER RIDGE
DEVELOPING OVER THE FAR WEST. THIS WILL KEEP NW FLOW OVER OUR AREA.
WAVE DROPS DOWN ABOUT TUE...WITH ANOTHER AFTER MIDWEEK AS A COLD
CANADIAN AIR DROPS INTO THE CENTRAL STATES. WILL KEEP SOME MENTION
OF SNOW FOR MAINLY THE CO MTNS THROUGH THURSDAY. THE COLD CANADIAN
AIR SHOULD STAY EAST OF THE DIVIDE LATER IN THE WEEK...BUT THE
PERSISTENT VALLEY INVERSIONS WILL KEEP VALLEY TEMPS BELOW GUIDANCE.
&&
.AVIATION...
CLEARING HAS OCCURRED AT THE MID AND HIGHER ELEVATIONS WHILE AREAS OF
LOW CLOUDS AND FOG WILL PERSIST OVER THE LOWER VALLEYS OF EASTERN
UTAH AND WESTERN COLORADO. EXPECT GENERALLY VFR CONDITIONS THIS
EVENING WITH LOCAL POCKETS OF MVFR CIGS AND VSBYS TO LINGER THROUGH
06Z. CLOUDS WILL INCREASE AND LOWER AFTER 06Z WITH LOCAL SNOW
SHOWERS RETURNING TO THE CAG...EEO...SBS LOCATIONS WHERE MVFR
CONDITIONS CAN BE EXPECTED. LITTLE CHANGE IS SEEN FRIDAY.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER STORM WATCH 6 PM MST FRIDAY UNTIL 6 PM MST SUNDAY FOR
COZ004 AND COZ013.
UT...DENSE FOG ADVISORY FOR THE EASTERN UINTA BASIN (ZONE 24)
THROUGH NOON NEW YEARS DAY..
UPDATE.......PF
SHORT TERM...MC
LONG TERM....JAD
AVIATION.....MCHazardous weather outlook, Dec 31, 5:50 PM MST, 6 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
550 PM MST THU DEC 31 2009
COZ001>014-017>023-UTZ022>025-027>029-011300-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
550 PM MST THU DEC 31 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
...A WINTER STORM WATCH HAS BEEN ISSUED FOR THE NORTHERN MOUNTAINS
FROM 6 PM MST FRIDAY UNTIL 6 PM MST SUNDAY...
.DAY ONE...TONIGHT
PATCHY DENSE FOG WILL OCCUR ACROSS RIVER VALLEYS AND BASINS...
PARTICULARLY THE UINTA BASIN AND ALONG THE COLORADO RIVER.
VISIBILITY WILL DROP BELOW 1 MILES AT TIMES.
.DAYS TWO THROUGH SEVEN...NEW YEARS DAY THROUGH WEDNESDAY
THE NEXT PACIFIC STORM WILL BRING A GOOD CHANCE OF SIGNIFICANT SNOW
ACCUMULATIONS TO THE NORTHERN COLORADO MOUNTAINS FRIDAY NIGHT THROUGH
SUNDAY...MAINLY ALONG AND NORTH OF INTERSTATE-70. ACCUMULATIONS OF
10 TO 14 INCHES ARE POSSIBLE.
SNOWFALL CHANCES RETURN TO THE REGION FOR TUESDAY AND WEDNESDAY AS
PACIFIC MOISTURE AGAIN SWEEPS OVER THE REGION.
ADDITIONAL INFORMATION CAN BE FOUND IN THE WINTER STORM PRODUCT OR ON
THE WEB AT HTTP://WWW.WEATHER.GOV/GJT
.SPOTTER INFORMATION STATEMENT
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
TGJT
In the hours before
Local storm report, Dec 31, 8:48 PM MST, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
848 PM MST THU DEC 31 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0210 PM SNOW RED MTN 37.90N 107.70W
12/31/2009 M13.0 INCH OURAY CO AVALANCHE FCSTR
STORM TOTAL - 1.30 WATER EQUIVALENT
&&
EVENT NUMBER GJT0900313
BKLENKLocal storm report, Dec 31, 8:55 PM MST, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
855 PM MST THU DEC 31 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0210 PM SNOW 4 SSE OURAY 37.97N 107.64W
12/31/2009 M13.5 INCH OURAY CO AVALANCHE FCSTR
STORM TOTAL - MONUMENT AREA OF RED MOUNTAIN PASS -
WATER EQUIVALENT 0.90
&&
EVENT NUMBER GJT0900314
BKLENKLocal storm report, Dec 31, 8:57 PM MST, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
857 PM MST THU DEC 31 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0210 PM SNOW MOLAS PASS 37.73N 107.70W
12/31/2009 M4.5 INCH SAN JUAN CO AVALANCHE FCSTR
STORM TOTAL - WATER EQUIVALENT 0.40
&&
EVENT NUMBER GJT0900315
BKLENKLocal storm report, Dec 31, 8:58 PM MST, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
858 PM MST THU DEC 31 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0210 PM SNOW COAL BANK PASS 37.70N 107.78W
12/31/2009 M9.0 INCH SAN JUAN CO AVALANCHE FCSTR
STORM TOTAL - WATER EQUIVALENT 0.80
&&
EVENT NUMBER GJT0900316
BKLENKLocal storm report, Dec 31, 9:01 PM MST, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
901 PM MST THU DEC 31 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0229 PM SNOW 11 NE RICO 37.80N 107.89W
12/31/2009 M10.0 INCH SAN MIGUEL CO AVALANCHE FCSTR
STORM TOTAL - LIZARD HEAD PASS - WATER EQUIVALENT 0.60
&&
EVENT NUMBER GJT0900317
BKLENKDrought, Eastern Uinta Mountains
- When
- January 1, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- Eastern Uinta Mountains forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 40.506, -109.513 (the zone’s center; the record gives no point)
Abnormally dry conditions spread northward to cover northeast Utah.
Drought, Eastern Uinta Basin
- When
- January 1, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- Eastern Uinta Basin forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 40.125, -109.518 (the zone’s center; the record gives no point)
Abnormally dry conditions spread northward to cover northeast Utah.
Drought, Tavaputs Plateau
- When
- January 1, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- Tavaputs Plateau forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 39.554, -109.544 (the zone’s center; the record gives no point)
Conditions remained abnormally dry throughout the month.
Drought, Grand Flat and Arches
- When
- January 1, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- Grand Flat and Arches forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 38.982, -109.570 (the zone’s center; the record gives no point)
Conditions remained abnormally dry throughout the month.
Drought, La Sal & Abajo Mountains
- When
- January 1, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
A series of winter storms brought much needed precipitation to the mountains of southeast Utah, improving drought conditions from moderate to abnormally dry.
Drought, Canyonlands / Natural Bridges
- When
- January 1, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- Canyonlands / Natural Bridges forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
Much needed precipitation in January improved drought conditions over portions of San Juan county. Northwest portions of San Juan county improved from moderate drought to abnormally dry, while far southwestern portions of the county improved from severe to moderate drought conditions.
Drought, Southeast Utah
- When
- January 1, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- Southeast Utah forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
Much needed precipitation in January improved the drought intensity from severe to moderate drought conditions.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Mississippi, January 1 to 14, 20103 deaths · $15 million · 47 events
- Cold in Illinois, January 1 to 5, 20104 deaths · 2 events
- Lake-Effect Snow in Ohio, January 1 to 5, 2010$3.3 million · 8 events
- Cold in Louisiana, January 1 to 14, 2010$1.8 million · 9 events
- Lake-Effect Snow in Pennsylvania, January 1 to 5, 2010$1.0 million · 2 events
- Cold in Arkansas, January 1 to 14, 2010$900,000 · 2 events
- Lake-Effect Snow in New York, January 1 to 4, 2010$245,000 · 10 events
- Flooding in Arkansas, January 1 to 31, 2010$40,000 · 6 events
- Cold in Missouri, January 1 to 12, 201029 events
- Drought in Colorado, January 1 to 31, 201021 events
- Cold in Illinois, January 1 to 12, 201017 events
- Cold in Wisconsin, January 1 to 6, 201013 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 220330, 220331, 220332, 220333, 220334, 220335, 220336.